Kansas, 2011

Heavy Snow in Kansas, February 8, 2011

February 8, 2011 · NWS GLD · 4 events in 4 counties and zones

A winter storm brought widespread snow to the Tri-State area. Snow amounts of four to seven inches were common across the region.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A winter storm brought widespread snow to the Tri-State area. Snow amounts of four to seven inches were common across the region. In northwest Kansas, the most significant snow fell along and south of Interstate 70. Wallace and Gove counties both reported snow totals near eight inches, with six to seven inches common across Greeley and Wichita counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Feb 7, 11:00 PM CST, 2 hours earlier.

Area forecast discussion, Feb 7, 11:00 PM CST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1000 PM MST MON FEB 7 2011

.DISCUSSION...
303 PM MST MON FEB 7 2011

EARLY AFTERNOON ANALYSIS OF SATELLITE IMAGERY/UPPER AIR DATA
INDICATED A SHORTWAVE TROUGH DIVING SOUTHEASTWARD INTO THE PACIFIC
NORTHWEST FROM WESTERN CANADA.

MAIN CONCERN SQUARELY ON IMPENDING WINTER STORM TONIGHT THROUGH
EARLY WEDNESDAY AS WELL AS BITTERLY COLD TEMPS/WIND CHILL READINGS
TUESDAY INTO WEDNESDAY MORNING.

STORM SYSTEM APPEARS ON TRACK WITH PREPONDERANCE OF GUIDANCE NOW
LOCKED IN ON A SIMILAR SOLUTION. AFOREMENTIONED PACIFIC NORTHWEST
LOW WILL CONTINUE TO TRANSLATE SOUTHEASTWARD DOWN THE ROCKIES.
SHOULD SEE FLAKES START TO FLY OVER NORTHWESTERN YUMA COUNTY
DURING THE EVENING HOURS BEFORE OVERSPREADING THE REMAINDER OF THE
FORECAST AREA OVERNIGHT INTO TUESDAY MORNING.

280-285K ISENTROPIC SURFACE INDICATES ROBUST FORCING FOR ASCENT
QUICKLY OVERSPREADING THE FORECAST AREA SHORTLY AFTER 00Z AND
CONTINUING THROUGH MUCH OF THE DAY TUESDAY BEFORE FORCING FOR
SUBSIDENCE QUICKLY TAKES AFTER 00Z WEDNESDAY. WINDS WILL BECOME
NORTHEASTERLY OVERNIGHT AND SHOULD INCREASE AS THE NIGHT GOES ON
WITH SUSTAINED WINDS OF 15 TO 25 MPH WITH GUSTS APPROACHING 40 MPH
POSSIBLE AT THE HEIGHT OF THE STORM SO BLOWING/DRIFTING SNOW WILL
BE A DEFINITE CONCERN. STILL APPEARS MOST SIGNIFICANT SNOWFALL
ACCUMULATIONS WILL OCCUR GENERALLY BETWEEN 03Z AND 15Z TUESDAY.
NAM 285K ISENTROPIC SURFACE INDICATES ADVECTION OF MIXING RATIOS
ON THE ORDER OF 3-4 G/KG WHICH WOULD ROUGHLY TRANSLATE TO 6 TO 8
INCHES OF SNOW SO HAVE SOME CONCERNS CURRENT FORECAST IS NOT QUITE
HIGH ENOUGH. HAVE BUMPED TOTALS SLIGHTLY FROM PRIOR FORECAST TO
PUT GENERALLY 4 TO 6 INCHES CWA- WIDE. WOULD NOT BE SURPRISED AT
ALL TO END UP WITH REPORTS LOCALLY IN EXCESS OF 6 INCHES...ESPECIALLY
OVER PORTIONS OF EASTERN COLORADO WHICH WILL BE UNDER A FAVORABLE
NORTHEAST SURFACE TRAJECTORY. STILL...CONFIDENCE IN WARNING CRITERIA
SNOWFALL IS NOT HIGH ENOUGH TO WARRANT AN UPGRADE AT THE MOMENT.
HAVE BRIEFED EVENING SHIFT AS TO MY CONCERNS WITH REGARD TO ACCUMULATIONS.

POLAR AIR MASS WILL FILTER INTO THE REGION DURING THE DAY TUESDAY
WITH LITTLE DIURNAL CHANGE IN TEMPS. HAVE LOWERED MAXES A COUPLE
OF DEGREES TUESDAY INTO TUESDAY NIGHT. CLOUD COVER SHOULD SLOWLY
DIMINISH BY EARLY WEDNESDAY. WITH FRESH SNOW PACK ANTICIPATED...TEMPS
HAVE THE POTENTIAL TO TANK TO AROUND -10. WINDS WILL BE
DIMINISHING BUT WIND CHILL READINGS OF -20 TO -30 WILL BE COMMON.
WILL DEFINITELY NEED WIND CHILL ADVISORY/WARNING HIGHLIGHT AT THE
TAIL END OF THE STORM.

TRANQUIL WEATHER PATTERN APPEARS IN STORE THROUGH THE BALANCE OF
THE FORECAST PERIOD AS A BROAD MID/UPPER RIDGE BUILDS OVER THE
INTERMOUNTAIN WEST AND ROCKIES. ANTICIPATE CONTINUED COLD TEMPS WEDNESDAY
INTO WEDNESDAY NIGHT. DID GO BELOW MOST GUIDANCE FOR THURSDAY
MORNING LOWS AS NUMERICAL GUIDANCE TYPICALLY STRUGGLES WITH LOW
TEMPS GIVEN FRESH SNOW COVER.

WESTERLY DOWNSLOPE WARMING WILL HELP GET RID OF ANY SNOW COVER BY
LATE IN THE WEEK AND INTO THE WEEKEND AS THE RIDGE BUILDS OVER THE
CENTRAL HIGH PLAINS. SHOULD SEE TEMPS IN THE UPPER 40S TO MID 50S
THROUGH THE EARLY PART OF NEXT WEEK WITH DRY CONDITIONS ANTICIPATED.

FOLTZ
&&

.AVIATION...
1000 PM MST MON FEB 7 2011

FOR THE 06Z TAFS...THE MAIN CONCERN FOR THIS TAF PERIOD WILL BE SNOW
AND BLSN IMPACTS ON VSBY. LIGHT SNOW HAS BEEN NOTED AT KMCK FOR A
BRIEF PERIOD...AND WILL INCREASE IN COVERAGE AND INTENSITY SHORTLY.
CURRENT CIGS HAVE DECREASED TO IFR AT KMCK...AND VFR CIGS ARE
BEGINNING TO DECREASE AT KGLD. SNOW WILL INCREASE IN
INTENSITY...WITH A DECREASE IN VSBY AS NOTED IN CURRENT OBS ACROSS
THE REGION. WINDS WILL INCREASE AS THE FRONT MOVES THROUGH...AND WILL
REMAIN GUSTY AT THE KGLD TERMINAL THROUGH LATE IN THE PERIOD. BLSN
WILL HAVE AN IMPACT ON VSBY...MAINLY IMPACTING KGLD BUT CANNOT RULE
OUT THE POSSIBILITY OF IMPACTING KMCK. CIGS ARE EXPECTED TO INCREASE
TO MVFR LATE IN THE PERIOD.

PMM
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...WINTER WEATHER ADVISORY FROM 11 PM MST /MIDNIGHT CST/ THIS
     EVENING TO 11 PM MST /MIDNIGHT CST/ TUESDAY FOR KSZ001>004-
     013>016-027>029-041-042.

NE...WINTER WEATHER ADVISORY FROM 11 PM MST /MIDNIGHT CST/ THIS
     EVENING TO 11 PM MST /MIDNIGHT CST/ TUESDAY FOR NEZ079>081.

CO...WINTER WEATHER ADVISORY FROM 11 PM THIS EVENING TO 11 PM MST
     TUESDAY FOR COZ090>092.

&&
Hazardous weather outlook, Feb 7, 2:22 PM CST, 10 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
122 PM MST MON FEB 7 2011

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-081215-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
122 PM MST MON FEB 7 2011 /222 PM CST MON FEB 7 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A STRONG AND COLD UPPER LEVEL STORM SYSTEM WILL MOVE INTO THE
REGION DURING THE NIGHT. LIGHT SNOW IS EXPECTED TO BEGIN LATE
THIS EVENING AND SPREAD SLOWLY OVER THE REMAINDER OF THE AREA.
SNOW ACCUMULATIONS UP TO TWO INCHES ALONG WITH AREAS OF BLOWING
SNOW WILL OCCUR DURING THE OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WIDESPREAD LIGHT TO MODERATE SNOW WILL CONTINUE ACROSS THE AREA
THROUGH EARLY TUESDAY AFTERNOON BEFORE TAPERING OFF FROM NORTH TO SOUTH.
THE SNOW WILL END ACROSS THE AREA BY LATE TUESDAY NIGHT. TOTAL
SNOWFALL ACCUMULATIONS OF 4 TO 6 INCHES WITH LOCALLY HIGHER AMOUNTS
ARE EXPECTED ACROSS THE ENTIRE AREA. AREAS OF BLOWING SNOW WILL
CONTINUE INTO THE EVENING HOURS ON TUESDAY. DANGEROUSLY LOW WIND
CHILLS OF 10 TO 20 BELOW ZERO ARE EXPECTED DURING THE DAY TUESDAY
WITH READINGS OF 20 TO 30 BELOW ZERO TUESDAY NIGHT INTO WEDNESDAY
MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT BUT REPORTS
OF SNOWFALL WOULD BE GREAT APPRECIATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 heavy snow. Local standard time, as filed.

Heavy Snow, Gove

When
February 8, 1:00 AM CST to 7:00 PM CST
Where
Gove forecast zone
Reported by
COOP Observer
Coordinates
38.916, -100.483 (the zone’s center; the record gives no point)

Seven inches of snow was reported near Grainfield, with eight inches near Gove.

Heavy Snow, Wallace

When
February 8, 5:00 AM MST to 8:00 PM MST
Where
Wallace forecast zone
Reported by
COOP Observer
Coordinates
38.917, -101.764 (the zone’s center; the record gives no point)

Seven inches of snow was reported in Sharon Springs, with eight inches in Wallace.

Heavy Snow, Greeley

When
February 8, 6:00 AM MST to 8:00 PM MST
Where
Greeley forecast zone
Reported by
COOP Observer
Coordinates
38.481, -101.806 (the zone’s center; the record gives no point)

Six inches of snow was reported near Tribune.

Heavy Snow, Wichita

When
February 8, 7:00 AM CST to 7:00 PM CST
Where
Wichita forecast zone
Reported by
COOP Observer
Coordinates
38.482, -101.347 (the zone’s center; the record gives no point)

Seven inches of snow was reported 13 miles northwest of Leoti.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 282133, 282132, 282134, 282135.